A case-control study, with both retrospective and concurrent subject selection, was performed (1) to determine whether greater risk for anaphylactoid reaction from contrast media associated with β-blocker exposure reflects presence, or is independent of underlying cardiovascular disorder; and (2) to characterize further the risk of anaphylactoid reaction from contrast media in patients with cardiovascular disorders and patients with asthma.
Adverse reactions from intravenous contrast media were recorded in accordance with quality assurance guidelines. Anaphylactoid reactions were classified as mild to moderate (urticaria/angioedema), severe (stridor, bronchospasm, or hypotension), or major and life-threatening (hypotension with or without the need for subsequent hospitalization). Medical records from reactors were compared with those from matched (gender, age, date, and type of contrast study) controls who received conventional contrast media without adverse reaction.
Of 34 371 intravenous contrast media procedures performed, 122 anaphylactoid reactions were recorded. The risk of anaphylactoid reaction was significantly associated with asthma (odds ratio [OR], 8.74; 95% confidence interval [CI], 2.36 to 32.35; P=.0012). The risk of bronchospasm was associated with β-blocker exposure (OR, 3.73; 95% CI, 1.18 to 11.75; P=.025) and with asthma (OR, 16.39; 95% CI, 4.30 to 62.46; P=.0001). The risk of major and life-threatening reaction was associated with the presence of cardiovascular disorder (OR, 7.71; 95% CI, 1.04 to 57.23; P=.046). Among patients with severe reactions, the risk of hospitalization was elevated by the presence of cardiovascular disorder (P=.001), exposure to β-blockers (OR, 7.67; 95% CI, 1.79 to 32.85; P=.029), or asthma (OR, 20.7; 95% CI, 1.21 to 355.55; P=.065). Although β-blocker exposure and the presence of cardiovascular disorder were highly associated (χ2=49, P<.001), a greater risk of bronchospasm with severe reaction was observed in nonasthmatic patients with cardiovascular disorders receiving β-blockers (OR, 15.75; P=.023). Among reactors with asthma, receiving β-blockers, or with a cardiovascular disorder, 60.8% (31/51) experienced severe anaphylactoid reactions, compared with 35.2% (25/71) of patients without these risk factors (OR, 3.62; P=.005).
β-Blocker exposure and cardiovascular disorder are both statistically significant risk factors for severe anaphylactoid reaction from contrast media. Thus, patients receiving β-adrenergic blockers and patients with asthma, on the basis of greater risk for bronchospasm, and patients with cardiovascular disorders, on the basis of elevated risk of major and life-threatening reaction, are appropriate target populations for risk reduction measures before receiving intravenous infusion of contrast media.
Lang DM, Alpern MB, Visintainer PF, Smith ST. Elevated Risk of Anaphylactoid Reaction From Radiographic Contrast Media Is Associated With Both ß-Blocker Exposure and Cardiovascular Disorders. Arch Intern Med. 1993;153(17):2033–2040. doi:10.1001/archinte.1993.00410170119012
Customize your JAMA Network experience by selecting one or more topics from the list below.